Document Detail


ST-Elevation Myocardial Infarction and Myelodysplastic Syndrome with Acute Myeloid Leukemia Transformation.
MedLine Citation:
PMID:  24808792     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Acute myocardial infarction and acute myeloid leukemia are rarely reported as concomitant conditions. The management of ST-elevation myocardial infarction (STEMI) in patients who have acute myeloid leukemia is challenging: the leukemia-related thrombocytopenia, platelet dysfunction, and systemic coagulopathy increase the risk of bleeding, and the administration of thrombolytic agents can be fatal. We report the case of a 76-year-old man who presented emergently with STEMI, myelodysplastic syndrome, and newly recognized acute myeloid leukemia transformation. Standard antiplatelet and anticoagulation therapy were contraindicated by the patient's thrombocytopenia and by his reported ecchymosis and gingival bleeding upon admission. He declined cardiac catheterization, was provided palliative care, and died 2 hours after hospital admission. We searched the English-language medical literature, found 8 relevant reports, and determined that the prognosis for patients with concomitant STEMI and acute myeloid leukemia is clearly worse than that for either individual condition. No guidelines exist to direct the management of STEMI and concomitant acute myeloid leukemia. In 2 reports, dual antiplatelet therapy, anticoagulation, and drug-eluting stent implantation were used without an increased risk of bleeding in the short term, even in the presence of thrombocytopenia. However, we think that a more conservative approach-balloon angioplasty with the provisional use of bare-metal stents-might be safer. Simultaneous chemotherapy for the acute myeloid leukemia is crucial. Older age seems to be a major risk factor: patients too frail for emergent treatment can die within hours or days.
Authors:
Geoffrey T Jao; Mary Ann Knovich; Rodney W Savage; David C Sane
Publication Detail:
Type:  Journal Article     Date:  2014-04-01
Journal Detail:
Title:  Texas Heart Institute journal / from the Texas Heart Institute of St. Luke's Episcopal Hospital, Texas Children's Hospital     Volume:  41     ISSN:  1526-6702     ISO Abbreviation:  Tex Heart Inst J     Publication Date:  2014 Apr 
Date Detail:
Created Date:  2014-05-08     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8214622     Medline TA:  Tex Heart Inst J     Country:  United States    
Other Details:
Languages:  eng     Pagination:  234-7     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Large lipomatous hypertrophy of the interventricular septum.
Next Document:  An intra-articular ganglion cyst in a patient with juvenile idiopathic arthritis.